How to lose the antidepressant weight gain
Editor’s Note: This article was originally written by patient expert Judith Wurtman.
Almost everyone who takes antidepressants gains at least 15 pounds. Add mood stabilizers to the mix of medications and weight can shoot up by 75 pounds or more. This is not a new side effect. Patients and their psychiatrists have been dealing with this unpleasant, unwanted and unneeded side effect for a decade or more.
Yet a scan of articles about weight gain reveals pitifully little information on how to lose the weight. Stopping the medication is not an option, although oftentimes weight is lost quite rapidly when medication is not longer required.
The weight-loss advice given in medical articles and physician offices is no different than advice given to anyone who has to lose weight regardless of what caused it to be gained: Stop eating junk food, eat more vegetables and fish, eat less red meat, drink water, and exercise.
One of my clients told me the following story. "My therapist gave me a diet sheet that looked like something his mother might have followed 40 years ago. He started to mumble something about weighing my food and cutting out butter and chocolate and not cleaning my plate.
I told him that I know how to follow a healthy diet because, until I started on my meds, I was thin, athletic and never ate junk food. What I need to know now, I told him, was how to turn off that voice in my head, which pushes me toward chips, candy, cookies, and ice cream. ‘Where did this voice come from?’ I asked him, because I never ate these foods until I started on my medication. But he had no answer."
Even though weight gain is now seen as an almost inevitable side effect of many antidepressants and mood stabilizers, strategies for preventing or undoing the overeating that cause it are lacking. Although there are hundreds of diet plans and many weight-loss support groups available for people who gain weight the traditional way, almost nothing is available for the formerly thin individual whose weight gain is entirely due to his or her medication.
As another client told me, " I may look like any other fat person but I never had a problem with emotional overeating or using food to reward myself or dealing with stress. In fact, I have never been on a diet in my life because I never had a problem controlling my eating. So when I go to these meetings and hear people talk about food being their best friend or using food to relieve boredom or anxiety, I don’t know what they are talking about. I overeat because I have a persistent feeling of needing to. It is like being thirsty all the time, despite how much water you drink. And I cannot turn off that feeling."
The ideal solution is to develop drugs that address the mood disorders without altering food intake or energy levels. But no medications that effectively treat emotional disorders have been developed which do not have the potential to cause weight gain. And no medication to halt the overeating has been found that is safe to take by people who are already on antidepressants and related medications.
Fortunately, there is a strategy that seems to work. We discovered it while treating clients many years ago in a weight-loss clinic associated with a psychiatric hospital. We developed specific dietary guidelines to make the brain increase its production of serotonin. Our research, and that of many others, had shown us another important function of serotonin. This brain chemical not only controls mood; it also shuts off appetite and brings about a sense of fullness or satiety. But the medications that are used to restore a normal emotional state by increasing serotonin’s control over mood somehow prevent serotonin from turning off the desire to eat.
Our approach was simple. We had our clients follow dietary guidelines that would make the brain make new serotonin. The medications they were taking did not increase serotonin levels in the brain; they made the serotonin already there more active. We knew from previous research that when carbohydrates were eaten on an empty stomach and without protein, a process was initiated that led to new serotonin being made in the brain. And our experiments had shown that when this happened, people felt less hungry and their carbohydrate cravings went away.
We told our clients to eat a carbohydrate snack twice a day on an empty stomach and to eat a dinner meal that was mainly starchy foods like pasta or rice and vegetables. We told them that they could eat protein at breakfast and lunch but that protein interfered with the process leading to new serotonin being made. And since many of them were on medications that made them likely to eat two dinners, or to snack continually after dinner, we wanted to make sure that there was plenty of serotonin in their brains to turn off their evening appetite.
It worked. Even though our clients were still on the medications that were causing them to gain weight, they were able to start losing. Of course, the carbohydrates on the diet plan were low in fat to avoid unnecessary calories and the amount of carbohydrate they were permitted to eat was also portion controlled. We told them that their brains didn’t care whether the carbohydrates they ate came from doughnuts or brown rice but they had to eat healthy, low-fat, high-fiber carbohydrates for their general health and to decrease their calorie intake.
But it turned out that this was never a problem. Our clients had been thin. They had always eaten healthily. And once that voice in their heads telling them to eat junk food was turned off, they had no problem going back to the way they had always eaten. Moreover, as soon as they saw themselves losing weight, they were eager to get back to the gym or the other physical activities that had enjoyed before their weight gain. One of our clients, who had been an avid hiker, started climbing mountains again and another signed up for long distance charity bike rides.
Weight gain on these medications could be prevented or minimized if patients followed these guidelines early in their treatment. But, as we found, the weight already gained from these medications can be lost easily simply by changing the diet.